Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


The asymptotic behavior of the first eigenvalue of differential operators degenerating on the boundary

Authors: Allen Devinatz and Avner Friedman
Journal: Trans. Amer. Math. Soc. 234 (1977), 505-529
MSC: Primary 34B25; Secondary 35P20
MathSciNet review: 0466720
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: When L is a second order ordinary or elliptic differential operator, the principal eigenvalue for the Dirichlet problem and the corresponding principal (positive) eigenfunction u are known to exist and u is unique up to normalization. If further L has the form $ \varepsilon \Sigma {a_{ij}}{\partial ^2}/\partial {x_i}\partial {x_i} + \Sigma {b_i}\partial /\partial {x_i}$ then results are known regarding the behavior of the principal eigenvalue $ \lambda = {\lambda _\varepsilon }$ as $ \varepsilon \downarrow 0$. These results are very sharp in case the vector $ ({b_i})$ has a unique asymptotically stable point in the domain $ \omega $ where the eigenvalue problem is considered. In this paper the case where L is an ordinary differential operator degenerating on the boundary of $ \omega $ is considered. Existence and uniqueness of a principal eigenvalue and eigenfunction are proved and results on the behavior of $ {\lambda _\varepsilon }$ as $ \varepsilon \downarrow 0$ are established.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34B25, 35P20

Retrieve articles in all journals with MSC: 34B25, 35P20

Additional Information

PII: S 0002-9947(1977)0466720-X
Keywords: Eigenvalue problem, eigenvalue, eigenfunction, principal eigenvalue, principal eigenfunction, degenerate differential operator, selfadjoint operator, resolvent operator, completely continuous operator, asymptotic behavior of the first eigenvalue
Article copyright: © Copyright 1977 American Mathematical Society